Texas, 2022

Tornado and Hail in Texas, March 14, 2022

March 14, 2022 · NWS HGX · 6 events in 3 counties and zones

Showers and thunderstorms developed along and ahead of an evening cold front and produced a weak tornado and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed along and ahead of an evening cold front and produced a weak tornado and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 14, 5:35 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 14, 5:35 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 PM CDT Mon Mar 14 2022

.AVIATION...

SHRA/TSRA are developing ahead of tonight's cold front with CLL and
UTS at most risk early this evening. As the evening progresses, look
for activity to continue to develop along and ahead of the front with
a SHRA/TSRA risk for the remaining TAF sites. Generally expecting MVFR
ceilings to develop this evening with the potential for IFR/LIFR
ceilings/visibilities associated with the stronger SHRA/TSRA. Rapid
clearing can be expected behind the front with strengthening NW winds
developing during the day tomorrow. 42

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT Mon Mar 14 2022/

SHORT TERM [Through Tuesday Night]...

WAA associated with persistent onshore flow and south/southwest
winds aloft have allowed for temperatures today to outperform most
deterministic models, with some locations breaking the 80 degree mark
as of 3 PM this afternoon. Diurnal heating and increased moisture
associated with this flow pattern has also allowed for a widespread
cumulus field to develop ahead of the approach of an approaching
surface cold front, which will move into SE TX this evening.

Environmental conditions ahead of the approaching cold front
continue to support the development of some strong to severe storms
this evening through the early hours of Tuesday morning,
particularly in locations to the north of the Houston metro area
given the favorable positioning of the mid/upper level trough axis
to our west. Latest SPC mesoanalysis/model soundings indicate
widespread 0-6km shear values in excess of 60kts, upstream SBCAPE
values in excess of 1000 J/kg, midlevel lapse rates of around 7
degC, and low-level helicity on the order of 200 m^2/s^2 as
convection initiates over the next few hours. Given the favorable
parameter space for some severe convective development, a Severe
Thunderstorm Watch has been issued through 9 PM for portions of our
northern counties. This watch may be expanded to include additional
portions of SE TX as the event evolves tonight. Primarily, we
anticipate this mainly being a hail threat, though favorable low-
level shear also points to the possibility of isolated tornadoes.
Make sure you stay up to date with the latest forecast information
this evening, and have multiple ways to receive weather related
warnings!

Initial development of discrete cells ahead of an approaching cold
front will begin over the next few hours across the northern zones,
where the hail and tornado threat will be greatest in any stronger
storms that develop. As the front moves into SE TX, convection will
eventually become linear and quickly push through the area. Boundary
timing has sped up by a few hours compared to the previous package
given trends in hires guidance and enhanced diurnal heating thus far
this afternoon, with passage expected in the Brazos Valley around 8-
9 PM, the Houston metro around 10-11 PM, and the coast just after
midnight. Localized heavy downpours will be possible as the boundary
pushes through, though a flooding threat is not anticipated.

Behind the departing front, moderate north winds will develop and
bring a quick surge of drier air to the area. As a result, generally
clear but gusty conditions are expected on Tuesday, though some
locations northeast of the Houston metro may experience some
lingering cloud cover as wraparound moisture associated with the
departing surface low moves into the area. This will produce highs
in the 60s in these locations, where otherwise highs will reach the
low-mid 70s. Overnight lows will dip into the 40s/lower 50s with
mostly clear conditions expected to continue.

Cady

LONG TERM [Wednesday Through Monday]...

A transient high pressure will be sliding across Texas on Wednesday
providing the region with mostly sunny skies, high temperatures in
the mid to upper 70s, and light southeasterly winds. But this high
pressure will not be sticking around long as it will shift to the
central Gulf by Wednesday night increasing moist, southerly flow
into our region. Overnight low temperatures Wednesday night will be
in the low to mid 50s for most of the region while the coast remain
near 60. An upper level low will be moving into the Central Plains
Thursday morning developing a surface low in North Texas/Oklahoma
Thursday. Between the high pressure to the east and this developing
low pressure system to the northwest, the pressure gradient across
SE Texas will tighten helping to funnel very moist, warm air into
the region. PWATs climb from around 0.5" on Wednesday to around 1-
1.2" on Thursday. Expect increasing cloud cover and maybe some
streamer showers on Thursday afternoon as a result. Temperatures
Thursday afternoon climb into the upper 70s for most of the area to
even the low 80s across the B/CS area thanks to more sun getting
able to peak out over there. The cold front associated with the
system to the northwest will pass through our region late Thursday
bringing a line of showers and thunderstorms, however the best
dynamics for strong thunderstorms or heavy rain will remain north
and east of our region. It will usher in drier, cooler air for
Friday with highs in the low to mid 70s.

High pressure will be building over east Texas Friday night
providing dry air and light winds, so great conditions for
radiational cooling. Lows Friday night will dip into the 40s north
of I-10 with low 50s elsewhere. Unlike the high pressure that starts
the long term, this high pressure will not exit quite as quickly
providing us great weather this Saturday with clear skies afternoon
temperatures in low 70s. Conditions begin to change on Sunday as the
high pressure slides eastward and the southerly, moist onshore flow
resumes. High temperatures climb into the upper 70s on Sunday then
near 80 by Monday.

We will be monitoring a strong upper level low that moves down from
the Pacific Northwest on Sunday that moves into the Central Plains
Monday and Tuesday of next week. There is still a lot of the finer
details that need to be worked out with this system, but we could
start to see some precipitation as early as Monday morning as WAA
and PVA increases across the region.

Fowler

MARINE...

Persistent onshore flow has increased the risk of strong rip
currents this evening along Gulf facing beaches, so a Rip Current
Statement has been issued through tomorrow morning. A cold front
will be moving through the waters just after midnight tonight
bringing a line of strong thunderstorms. These thunderstorms will be
capable of producing frequently lightning, large hail, and locally
high wind gusts and seas. Moderate to strong northwesterly flow will
develop behind the front producing seas 4 to 6 feet, so caution
flags or small craft advisories may be necessary Tuesday morning
through Tuesday evening. High pressure on Wednesday will result in
light winds and low seas, then onshore flow returns on Thursday
ahead of the next front. This front will push through the coastal
waters late Thursday night into Friday morning with moderate
offshore flow develop for Friday. Quiet weather returns for the
weekend with the next system midweek next week.

Fowler

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      47  71  46  77  51 /  60   0   0   0   0
Houston (IAH)              53  72  49  76  52 /  90   0   0   0   0
Galveston (GLS)            59  70  55  69  59 /  80   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday morning for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...NONE.
&&

In the hours before

Special weather statement, Mar 14, 5:02 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
602 PM CDT Mon Mar 14 2022

TXZ163-164-176-177-198-142330-
Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
602 PM CDT Mon Mar 14 2022

...Strong thunderstorms will impact portions of southwestern Trinity,
northeastern Grimes, southwestern Houston, Madison and northwestern
Walker Counties through 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Austonio to 6 miles southwest of
Madisonville. Movement was northeast at 30 to 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madisonville, Austonio, Bedias and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3096 9542 3071 9600 3092 9618 3109 9597
      3109 9577 3114 9577 3116 9573 3121 9575
      3129 9570
TIME...MOT...LOC 2301Z 226DEG 29KT 3115 9560 3088 9597

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Mar 14, 5:05 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
605 PM CDT Mon Mar 14 2022

TXZ195-196-142345-
Brazos TX-Burleson TX-
605 PM CDT Mon Mar 14 2022

...A strong thunderstorm will impact portions of central Burleson and
western Brazos Counties through 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dime Box, or 9 miles east of Lexington, moving northeast at 30 to 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caldwell, Snook, Lake Somerville State Park & Trailway, Deanville and
Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3069 9670 3071 9665 3045 9645 3032 9674
      3039 9679 3039 9680 3043 9685 3043 9687
      3045 9688 3046 9688 3046 9690 3047 9690
TIME...MOT...LOC 2305Z 226DEG 29KT 3038 9685

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 14, 5:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
639 PM CDT Mon Mar 14 2022

TXZ195>197-150030-
Brazos TX-Washington TX-Burleson TX-
639 PM CDT Mon Mar 14 2022

...Strong thunderstorms will impact portions of eastern Burleson,
southwestern Brazos and northwestern Washington Counties through 730
PM CDT...

At 638 PM CDT, Doppler radar was tracking strong thunderstorms over
Burleson, Brazos and Washington counties, moving northeast at 30 to
35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern College Station, western Bryan, Somerville, Snook,
Millican, Lake Somerville Dam, Kyle Field, Lake Somerville State Park
& Trailway, Wellborn and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3070 9655 3074 9646 3076 9644 3041 9617
      3020 9667 3025 9672 3025 9669 3029 9666
      3030 9664 3030 9667 3032 9669 3032 9674
      3033 9675
TIME...MOT...LOC 2338Z 222DEG 29KT 3031 9665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 14, 5:42 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
642 PM CDT Mon Mar 14 2022

TXZ163-164-176-177-150030-
Madison TX-Walker TX-Houston TX-Trinity TX-
642 PM CDT Mon Mar 14 2022

...A strong thunderstorm will impact portions of west central
Trinity, southwestern Houston, northeastern Madison and north central
Walker Counties through 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Austonio, moving northeast at 30 to 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Austonio, Lovelady and Latexo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Texas.

&&

LAT...LON 3104 9519 3093 9567 3108 9578 3141 9546
TIME...MOT...LOC 2342Z 234DEG 29KT 3104 9566

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The radar

The Ft Hood radar (KGRK), 89 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Brazos

When
March 14, 5:50 PM CST
Where
Brazos County, 5.87 mi SW of Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.750, -96.450

Quarter sized hail was observed in Benchley.

Hail, Brazos

When
March 14, 6:02 PM CST
Where
Brazos County, 2.75 mi WNW of Tabor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.820, -96.410

Dime to quarter sized hail was observed off Castenson Road.

Hail, Trinity

When
March 14, 7:15 PM CST
Where
Trinity County, 1.18 mi W of Apple Spgs
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.220, -94.970

Half dollar sized hail was observed in Apple Springs.

Hail, Trinity

When
March 14, 7:19 PM CST
Where
Trinity County, 1.12 mi W of Apple Spgs
Measured
1.75 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
31.223, -94.969

Golf ball sized hail caused roof damage to a local Apple Springs business.

Hail, Trinity

When
March 14, 7:19 PM CST
Where
Trinity County, 1.82 mi NW of Apple Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
31.240, -94.970

Golf ball sized hail was observed just outside of Apple Springs.

Tornado, Galveston

When
March 14, 10:50 PM CST to 10:51 PM CST
Where
Galveston County, 1.73 mi N of Arcadia to 1.83 mi N of Arcadia
Rating
EF0
Path length
0.14 mi
Path width
30 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
29.405, -95.148

A very brief EF-0 tornado occurred along West Half Moon Road in Santa Fe, just to the northwest of Santa Fe High School. A large oak tree was snapped, causing roof damage and destroying a well pump. The garage door in a single family home was blown out. A utility building had its metal siding destroyed. Several large pieces of heavy equipment sitting outdoors were picked up and moved by the tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002653, 1002654, 1002660, 1002662, 1002664, 1002652.